Skip to Content

Ethambutol Disease Interactions

There are 4 disease interactions with ethambutol:

Major

Ethambutol (Includes ethambutol) ↔ optic neuritis

Severe Potential Hazard, High plausibility. Applies to: Visual Defect/Disturbance

Ethambutol is contraindicated in patients with known optic neuritis unless clinical judgement determines that it may be used. Ethambutol can produce decreases in visual acuity which appear to be due to optic neuritis. This may be related to dose and duration of treatment, and is generally reversible when administration of the drug is discontinued promptly. However, irreversible blindness has been reported. Ethambutol should not be used in patients who are unable to identify and report visual side effects or changes in vision such as young children or unconscious patients. It should be administered cautiously and only after careful consideration of risks and benefits in patients with preexisting visual defects such as cataracts, diabetic retinopathy, or recurrent inflammatory conditions of the eye. Ophthalmologic testing of visual acuity, visual field, and color discrimination is required before and during treatment. However, visual changes may be difficult to evaluate in some cases, since they may be related to the underlying disease rather than the drug.

References

  1. Kahana LM "Toxic ocular effects of ethambutol." Can Med Assoc J 137 (1987): 213-6
  2. Bandopadhya P, Dash RJ "Toxic ocular effects of ethambutol." Can Med Assoc J 138 (1988): 493
  3. Schild HS, Fox BC "Rapid-onset reversible ocular toxicity from ethambutol therapy." Am J Med 90 (1991): 404-6
  4. "Product Information. Myambutol (ethambutol)." Lederle Laboratories, Wayne, NJ.
  5. Polak BC, Leys M, van Lith GH "Blue-yellow colour vision changes as early symptoms of ethambutol oculotoxicity." Ophthalmology 191 (1985): 223-6
  6. Chatterjee VK, Buchanan DR, Friedmann AI, Green M "Ocular toxicity following ethambutol in standard dosage." Br J Dis Chest 80 (1986): 288-91
  7. Lees AW, Allan GW, Smith J, et al "Toxicity from rifampicin plus isoniazid and rifampicin plus ethambutol therapy." Tubercle 52 (1971): 182-90
  8. DeVita EG, Miao M, Sadun AA "Optic neuropathy in ethambutol-treated renal tuberculosis." J Clin Neuroophthalmol 7 (1987): 77-83
  9. Jimenez-Lucho VE, del Busto R, Odel J "Isoniazid and ethambutol as a cause of optic neuropathy." Eur J Respir Dis 71 (1987): 42-5
  10. Smith JL "Should ethambutol be barred?" J Clin Neuroophthalmol 7 (1987): 84-6
  11. Joubert PH, Strobele JG, Ogle CW, van der Merwe CA "Subclinical impairment of colour vision in patients receiving ethambutol." Br J Clin Pharmacol 21 (1986): 213-6
View all 11 references
Moderate

Ethambutol (Includes ethambutol) ↔ hepatic impairment

Moderate Potential Hazard, Moderate plausibility. Applies to: Liver Disease

Liver toxicities including fatalities have been reported when using ethambutol. Caution is advised, especially if using in patients with hepatic impairment. Baseline and periodic assessment of hepatic function should be performed.

Moderate

Ethambutol (Includes ethambutol) ↔ hyperuricemia

Moderate Potential Hazard, High plausibility. Applies to: Gout

Ethambutol may commonly cause hyperuricemia, which has been reported in up to two-thirds of treated patients. Occasionally, it has led to joint arthralgias and gouty arthritis after 1 to 2 months of therapy. Serum uric acid levels should be monitored in patients with preexisting hyperuricemia or gout during ethambutol therapy, and appropriate measures (e.g., administration of uricosuric agents) taken to prevent the development or exacerbation of gout.

References

  1. Khanna BK "Acute gouty arthritis following ethambutol therapy." Br J Dis Chest 74 (1980): 409-10
  2. Khanna BK, Gupta VP, Singh MP "Ethambutol-induced hyperuricaemia." Tubercle 65 (1984): 195-9
  3. "Product Information. Myambutol (ethambutol)." Lederle Laboratories, Wayne, NJ.
  4. Postlethwaite AE, Bartel AG, Kelley WN "Hyperuricemia due to ethambutol." N Engl J Med 286 (1972): 761-2
  5. Narang RK, Agarwal MC, Raina AK, et al "Hyperuricaemia induced by ethambutol." Br J Dis Chest 77 (1983): 403-6
View all 5 references
Moderate

Ethambutol (Includes ethambutol) ↔ renal dysfunction

Moderate Potential Hazard, High plausibility. Applies to: Renal Dysfunction

Ethambutol is primarily eliminated by the kidney. Patients with renal impairment may be at greater risk for adverse effects from ethambutol, including optic neuritis, due to decreased drug clearance. Therapy with ethambutol should be administered cautiously in patients with renal impairment. Dosage adjustments are recommended in moderate renal impairment but should be based on serum levels of ethambutol.

References

  1. Varughese A, Brater DC, Benet LZ, Lee C-S "Ethambutol kinetics in patients with impaired renal function." Am Rev Respir Dis 134 (1986): 34-8
  2. Collier J, Joekes AM, Philalithis PE, Thompson FD "Two cases of ethambutol nephrotoxicity." Br Med J 11/06/76 (1976): 1105-6
  3. Insel J, Mirvis DM, Boland MJ, Cinquegrani MP, Shanes J, Rubin SA, Whalen JJ "A multicenter study of the safety and efficacy of benazepril hydrochloride, a long-acting angiotensin-converting enzyme inhibitor, in patients with chronic congestive heart failure." Clin Pharmacol Ther 45 (1989): 312-20
  4. Stone WJ, Waldron JA, Dixon JH, et al "Acute diffuse interstitial nephritis related to chemotherapy of tuberculosis." Antimicrob Agents Chemother 10 (1976): 164-72
  5. Garcia-Martin F, Mampaso F, de Arriba G, et al "Acute interstitial nephritis induced by ethambutol." Nephron 59 (1991): 679-80
  6. De Feo P, Torlone E, Perriello G, Fanelli C, Epifano L, Di Vincenzo A, Modarelli F, Motolese M, Brunetti P, Bolli GB "Short-term metabolic effects of the ACE-inhibitor benazepril in type 2 diabetes mellitus associated with arterial hypertension." Diabete Metab 18 (1992): 283-8
  7. "Product Information. Myambutol (ethambutol)." Lederle Laboratories, Wayne, NJ.
View all 7 references

Ethambutol drug interactions

There are 136 drug interactions with ethambutol

Drug Interaction Classification

These classifications are only a guideline. The relevance of a particular drug interaction to a specific individual is difficult to determine. Always consult your healthcare provider before starting or stopping any medication.
Major Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.
Moderate Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.
Minor Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.
Unknown No interaction information available.

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Hide